Georgia, 2020

Hail and Damaging Winds in Georgia, June 27, 2020

June 27, 2020 · NWS FFC · 11 events in 9 counties and zones

Moderate instability over the region, combined with the passage of a short wave sweeping east from the lower Mississippi Valley into the southern Appalachians, produced widespread strong to scattered severe thunderstorms across north and central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$173,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Moderate instability over the region, combined with the passage of a short wave sweeping east from the lower Mississippi Valley into the southern Appalachians, produced widespread strong to scattered severe thunderstorms across north and central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 27, 9:38 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 27, 9:38 AM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1038 AM EDT Sat Jun 27 2020

.UPDATE...

Aside from a few areas of midlevel virga or light sprinkles, still
looks like the main shower/storm chances will be with a weak upper
wave traversing north GA later this afternoon into evening and
cannot rule out a few strong storms but not expecting severe. The
Saharan dust has actually kept quite a few obs with reduced vsbys
near 5SM today. Minor near term adjustments to dewpts, otherwise
forecast on track and previous discussion follows...

Baker

&&

.PREV DISCUSSION... /Issued 746 AM EDT Sat Jun 27 2020/

SHORT TERM /Today through Sunday/...

Mostly clear skies over the state this morning with a few showers
still lingering across MS and AL. The southeastern U.S. is still
under moist west to southwesterly flow so expecting a few weak waves
to move across the area though the short term. These waves along
with daytime heating and increased instabilities will keep GA in a
classic summertime pattern with diurnally driven showers and
thunderstorms. Instability indices are marginal today so expecting
mainly general thunderstorms with some isolated severe storms. The
best location for these storms will be across North and Western
portions of the state today, and across the entire area Sunday. PWs
stay in the 1.4 to 1.7in range through the short term so any storms
that move over an area will drop a decent amount of precip. There
continues to be very little shear in this atmosphere so not looking
for much in the way of a tornado threat.

Temps look to stay near seasonal norms with highs Today and Sunday
mainly in the 80s to mid 90s. Lows tonight will be mainly in the
60s to near 70.

01

&&

.LONG TERM /Sunday Night through Friday/...

As we transition into next week, models are initially drier than
previous runs in response to a developing mid level ridge across
the area. In addition, instability is not all that high as
relatively warm temps aloft look to curb significant convective
development. All this points to low end chance pops for the area
for Monday afternoon and temps ranging form the upper 80s to mid
90s.

Ridge will get flattened very quickly though on Tuesday as a
shortwave moves into the Tennessee Valley. In addition, moisture
will be increasing from the south with PWATs approaching 2 inches
across Central GA. Will go with likely pops for the entire area
even though instability may struggle a bit given abundant cloud
cover across the area.

Big differences in the evolution of the developing cutoff low over
the Tennessee Valley per the latest long term guidance. The GFS
keeps the energy bottled up north of the area while the ECMWF
sends energy southward into the lower Mississippi Valley.
Regardless of the exact unfolding of this event, enough moisture
and lift should be present to warrant likely pops through Thu.

Deese

&&

.AVIATION...
12Z Update...
VFR conditions are expected through the forecast period. Showers
are developing this morning but will see another round of
thunderstorms this afternoon. They should stay mainly across West
and North GA with the ATL area TAF sites being affected this
afternoon. Winds will remain out of the W to SW with speeds in
the 10-15 kt range. Will see some gust to 20 kts in and around
convective activity.

//ATL Confidence...12Z Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          87  70  90  72 /  30  20  20  30
Atlanta         86  71  88  72 /  30  30  20  30
Blairsville     80  65  79  66 /  40  30  50  30
Cartersville    86  69  89  70 /  40  30  30  30
Columbus        92  73  92  74 /  30  30  20  20
Gainesville     84  70  85  71 /  30  30  30  30
Macon           92  72  93  73 /  20  20  20  20
Rome            86  70  89  70 /  40  30  30  30
Peachtree City  88  70  89  71 /  30  30  20  20
Vidalia         94  74  94  75 /  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01/Baker
LONG TERM....Deese
AVIATION...01
Hazardous weather outlook, Jun 27, 4:27 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
527 AM EDT Sat Jun 27 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-280930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
527 AM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms are expected to develop this
afternoon, mainly impacting north Georgia and portions of west
Georgia. Some isolated strong storms will be possible with gusty
winds, small hail, frequent lightning and heavy rainfall as the
primary concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous showers and thunderstorms will be possible
each afternoon and evening. Gusty winds, frequent lightning, and
heavy rain will be possible with any storms that do develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Atlanta radar (KFFC), 105 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 27, 11:52 AM EST to 12:12 PM EST
Where
Cherokee County, 1.97 mi WSW of Waleska
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
34.307, -84.581

The Cherokee County Emergency Manager reported trees and power lines blown down along Old Mill Lane.

Thunderstorm Wind, Gordon

When
June 27, 1:18 PM EST to 1:30 PM EST
Where
Gordon County, 2.54 mi SSE of Reeves
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.434, -85.010

The Gordon County Emergency Manager reported a barn and an out building destroyed by winds at a residence on Webber Road.

Thunderstorm Wind, Bartow

When
June 27, 2:38 PM EST to 3:08 PM EST
Where
Bartow County, 2.59 mi ENE of Euharlee to 3.22 mi SE of Mc Callie
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.160, -84.886

The Bartow County Emergency Manager reported trees and power lines blown down from Mission Road and Hickory Hollow area near Euharlee across Cartersville around the intersection of Rowland Springs Road and Highway 20.

Thunderstorm Wind, Cherokee

When
June 27, 2:47 PM EST to 3:27 PM EST
Where
Cherokee County, 1.39 mi WSW of Victoria to 0.85 mi S of Mica
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.143, -84.623

The Cherokee County Emergency Manager reported numerous trees and power lines blown down across the county from Woodstock, Canton and Waleska to northeast of Ball Ground.

Thunderstorm Wind, Paulding

When
June 27, 2:50 PM EST to 3:10 PM EST
Where
Paulding County, 1.81 mi ENE of Nebo to 1.5 mi NNW of Picketts Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.838, -84.800

The Paulding County Emergency Manager reported a few trees blown down in the eastern portion of the county. One tree fell onto a home, no injuries were reported.

Thunderstorm Wind, Gwinnett

When
June 27, 3:20 PM EST to 3:50 PM EST
Where
Gwinnett County, 1.19 mi N of Norcross to 1.3 mi SE of Snellville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.947, -84.220

Several reports were received from the public of trees and power lines blown down from Norcross to east of Snellville.

Thunderstorm Wind, Jackson

When
June 27, 3:56 PM EST to 4:16 PM EST
Where
Jackson County, 1.18 mi SW of Fairview to 2.76 mi N of Sells
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
34.160, -83.747

The public reported trees blown down between Braselton and Pendergrass, including one on a home near the intersection of Highway 124 and Highway 332.

Thunderstorm Wind, Jackson

When
June 27, 4:00 PM EST to 4:02 PM EST
Where
Jackson County, 0.58 mi SE of Talmo
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
34.174, -83.713

The public reported a wind gust of 61 MPH measured on a home weather station on Mountain Creek Church Road.

Thunderstorm Wind, Walton

When
June 27, 4:03 PM EST to 4:38 PM EST
Where
Walton County, 0.43 mi NE of Loganville to 3.05 mi SE of Snows Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.835, -83.895

The Walton County Emergency Manager reported numerous trees blown down across the county from Loganville to Monroe, Social Circle, Gratis and Good Hope.

Hail, Dodge

When
June 27, 5:05 PM EST to 5:10 PM EST
Where
Dodge County, 0.26 mi WSW of Eastman
Measured
1 in hail
Reported by
Social Media
Coordinates
32.199, -83.184

A photo of hail the size of quarters was shared on social media from the intersection of 9th Avenue and Pine Drive in Eastman.

Thunderstorm Wind, Wilkes

When
June 27, 5:20 PM EST to 5:30 PM EST
Where
Wilkes County, 0.9 mi SW of Washington
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.720, -82.740

The public reported several large tree limbs blown down along Elizabeth Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902904, 902906, 902907, 902909, 902910, 902911, 902912, 902915, 902913, 902903, 902914.